Illinois, 2025

Damaging Winds and Heavy Rain in Illinois, June 26, 2025

June 26, 2025 · NWS LOT · 10 events in 3 counties and zones

Among a cluster of mostly sub-severe thunderstorms, a few stronger cells managed to produce damaging winds and torrential rainfall as they moved across parts of Chicagoland on the evening of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Among a cluster of mostly sub-severe thunderstorms, a few stronger cells managed to produce damaging winds and torrential rainfall as they moved across parts of Chicagoland on the evening of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 5:29 PM CST, 20 minutes earlier. Its key messages:

  • Chances of showers and t-storms will continue at times tonight into Friday.
  • After a bit of a reprieve from heat and humidity Saturday (especially near the lake), another hot and humid day is expected Sunday.
Area forecast discussion, Jun 26, 5:29 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
629 PM CDT Thu Jun 26 2025

.KEY MESSAGES...

- Chances of showers and t-storms will continue at times tonight
  into Friday.

- After a bit of a reprieve from heat and humidity Saturday
  (especially near the lake), another hot and humid day is
  expected Sunday.

&&

.DISCUSSION...
Issued at 249 PM CDT Thu Jun 26 2025

Another day of hot and humid conditions across the area this
afternoon. Some isolated showers and thunderstorms have brought
some temporary relief to a few places this afternoon, but the
majority of the area is experiencing another day with
temperatures in the 90s and heat index readings near or just
above 100 degrees. Atmosphere is hot, humid, and uncapped, which
has allowed for some "air mass" convection to pop this
afternoon. The threat of these isolated to widely scattered
storms could linger through sunset, but unless we get some
amalgamation of cold pools to force additional storms, coverage
should remain pretty isolated through sunset.

Water vapor imagery shows a well defined shortwave over the
northern Plains moving gradually east to the upper Mississippi
Valley. More organized convection has been developing in
association with this shortwave from southern MN south into
central IA. This convection is expected to continue to shift
gradually eastward toward the MS River the rest of the
afternoon. Stronger shear associated with this shortwave is
north of our latitude, so despite the instability, anticipate
this convection should fall apart after sunset as it crosses the
MS River into northwest IL. Kept the highest pops later this
evening into the early overnight over our northwestern CWA, with
much lower chances for this activity surviving long enough to
bring any organized rain chances over our eastern CWA.

Composite outflow/weak synoptic front is expected to move across
our CWA tomorrow. Strongest forcing associated with the
shortwave trough is expected to pass well north of the area, but
with air mass expected to become moderately to strongly unstable
and uncapped in advance of this boundary tomorrow. Certainly
plausible that scattered thunderstorms could develop ahead of
this front tomorrow afternoon, particularly across NW IN and our
east central IL counties. Slightly drier and more stable
conditions in the wake of the front should result dry weather
over our northwest CWA.

Transient surface high will move across the western Great Lakes
Saturday with lower dewpoints making the still seasonably warm
temperatures more tolerable. The position of the high should
also allow for a prominent lake breeze to move well inland
during the afternoon, providing for nature provided AC for areas
closer to the lake.

That high will scoot off the east of the region Sunday with
southerly winds likely to drag the heat and humidity back north
into the area. Highs on Sunday should top out in the low-mid 90s
with heat indices again near to just over 100 degrees. Southern
flanks of another shortwave trough passing north of the area
Sunday should lead to increasing chances of showers and storms
later Sunday afternoon into Sunday evening. Stronger shear and
better threat for organized convection should remain to our
north, but the air should be very moist and moderately to
strongly unstable again Sunday afternoon, so if convection makes
it into the area, wet microbursts and torrential downpours
would be a threat.

Longwave trough is progged to dig into the Great Lakes Region
early next week with much more comfortable humidity, especially
by Tuesday and Wednesday. Temps will remain seasonably warm
away from the lake, but not as hot as many of the days we've
experienced recently.

- Izzi

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 629 PM CDT Thu Jun 26 2025

Forecast concerns include...

Chance of thunderstorms early this evening.
Chance of thunderstorms northwest IL late this evening.
Possible mvfr cigs Friday morning.

Isolated thunderstorms continue to develop and lift northeast
across the area early this evening and this activity is expected
to continue through sunset. Brief heavy rain and locally gusty
winds will be possible with the strongest storms.

A line of thunderstorms across IA will move into northwest IL
late this evening and are expected to steadily weaken as they
move toward and then past RFD. Have maintain prob thunder for
RFD for this activity but most guidance suggests thunder chances
are decreasing for the Chicago terminals and have removed
thunder. Timing for any lingering showers and a possible
northwest wind shift looks to be later, in the early morning
hours and adjusted timing accordingly.

There is a chance of thunderstorms late Friday morning through
mid afternoon, mainly southeast of the terminals, possibly as
far north at MDW/GYY. Confidence is low for both coverage and
location and maintained a dry forecast for sites on Friday.

Most guidance brings an mvfr deck into at least northwest IL in
the predawn hours with it persisting through mid morning and
have included mvfr cigs at RFD. Further east, confidence is low
with the expectation that the precipitation will weaken and
possibly dissipate. Some mvfr level cloud cover is possible at
the Chicago terminals Friday morning and trends will need to be
monitored.

A lake breeze is slowly moving northeast, back toward the lake
currently. This wind shift is not expected to reach ORD/MDW with
south/southwest winds continuing through sunset. However,
prevailing winds may become southerly or briefly south/southeast
for a few hours later this evening, before turning back to the
southwest overnight. Winds will turn west/southwest Friday
morning with gusts into the lower 20kt range possible. Winds
will diminish with sunset Friday evening and turn to the
northwest. Winds may shift to the north or northeast late Friday
evening for the Chicago terminals. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 26, 1:57 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
257 PM CDT Thu Jun 26 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
257 PM CDT Thu Jun 26 2025 /357 PM EDT Thu Jun 26 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

The threat of widely scattered thunderstorms will continue
through the evening hours. Conditions are not favorable for
organized or widespread severe weather, however there is a very
low risk that an isolated storm could produce very isolated
marginally damaging wind gusts. In addition, thunderstorms will be
capable of producing torrential downpours.

Heat indices will remain around 100 degrees until sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Sunday...
  Elevated Excessive Heat Risk.
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Monday...
  Elevated Thunderstorm Risk.
  Limited Flooding Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at around 20 mph.

LMZ740>745-272000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
257 PM CDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Jun 26, 1:50 PM CST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
250 PM CDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Tstm Wnd Dmg     1 ESE South Beloit      42.49N 89.02W
06/25/2025                   Winnebago          IL   Emergency Mngr

            Trees downed, multiple large tree branches
            snapped, and roof shingles peeled. Time
            estimated from radar.

&&

RO
Local storm report, Jun 26, 2:02 PM CST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
302 PM CDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Tstm Wnd Dmg     2 ESE South Beloit      42.49N 89.00W
06/25/2025                   Winnebago          IL   Public

            Photos shared on social media showing an
            unattached semi-trailer rolled onto its side
            and flattened corn crops on the east side of
            South Beloit. Time estimated from radar.

&&

RO
Special weather statement, Jun 26, 5:15 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
615 PM CDT Thu Jun 26 2025

ILZ011-012-020-270000-
Kane IL-De Kalb IL-Kendall IL-
615 PM CDT Thu Jun 26 2025

...GUSTY THUNDERSTORMS WILL IMPACT KENDALL...SOUTHEASTERN DE KALB
AND SOUTHERN KANE COUNTIES THROUGH 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line from Leland to Somonauk to Millbrook,
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oswego, Somonauk, Montgomery, Millbrook, North Aurora, Boulder Hill,
Big Rock, Sandwich, Aurora, Hinckley, Bristol, Sugar Grove,
Yorkville, Little Rock, Plano, Kaneville, Waterman, Batavia, and
Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4183 8872 4183 8826 4160 8826 4153 8848
      4154 8855 4158 8860 4163 8860 4163 8884
TIME...MOT...LOC 2314Z 221DEG 20KT 4167 8880 4162 8862 4157 8852 4151
8847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borchardt

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Kane

When
June 26, 5:49 PM CST
Where
Kane County, 0.32 mi N of Kaneville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.835, -88.519

Two large tree limbs snapped off of a tree in Kaneville near Lovell St.

Thunderstorm Wind, Kane

When
June 26, 5:50 PM CST
Where
Kane County, 2.89 mi NE of Troxel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.860, -88.561

Power lines were blown down on Harter Rd northeast of Kaneville.

Thunderstorm Wind, Kane

When
June 26, 5:55 PM CST
Where
Kane County, 2.98 mi SSE of Elburn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.839, -88.451

Tree limbs were blown down onto Green Rd northeast of Willow Creek. Multiple power outages were also reported in the area.

Thunderstorm Wind, Kane

When
June 26, 5:59 PM CST
Where
Kane County, Batavia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -88.320

An emergency manager reported around a half dozen 911 calls for trees down in Batavia.

Thunderstorm Wind, McHenry

When
June 26, 6:00 PM CST
Where
McHenry County, Lake in the Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.180, -88.330

Photos shared on social media showed half of a tree split and blown down, a deck awning partially collapsed, and small tree limbs blown down in Lake in the Hills. A tree was also reported down onto a car.

Thunderstorm Wind, Kane

When
June 26, 6:05 PM CST
Where
Kane County, 1.97 mi ESE of St Charles
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.895, -88.277

A tree limb was down near Geneva Dr and Kirk Rd in Geneva.

Thunderstorm Wind, McHenry

When
June 26, 6:09 PM CST
Where
McHenry County, Crystal Lake
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.240, -88.320

Trees, tree limbs, and power lines were blown down around Crystal Lake.

Thunderstorm Wind, McHenry

When
June 26, 6:09 PM CST
Where
McHenry County, 0.95 mi S of Crystal Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.226, -88.320

A light pole was blown down at Teckler Blvd and Rt 14. Several 3 to 4 inch tree limbs were blown down and one 8 inch diameter tree was uprooted.

Thunderstorm Wind, Kane

When
June 26, 6:15 PM CST
Where
Kane County, 1.7 mi ESE of Hampshire
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.088, -88.501

Trees were blown down at Rt 72 and Romke Rd on the east side of Hampshire.

Heavy Rain, Lake

When
June 26, 6:50 PM CST to 7:20 PM CST
Where
Lake County, Gurnee
Reported by
Broadcast Media
Coordinates
42.370, -87.900

A report of 1.09 of rain in 30 minutes came out of Gurnee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275593, 1275594, 1275595, 1275596, 1275598, 1275597, 1275599, 1275600, 1275601, 1275602.